Alert archive / New York / Small Craft Advisories in 2021
Small Craft Advisory 57, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Jul 6, 2021, 4:55 AM EDT. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jul 6, 2021, 4:55 AM EDT (08:55 UTC)
- Expired
- Jul 6, 2021, 5:52 PM EDT
- In force
- 13 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
541 WHUS71 KBUF 060855 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 455 AM EDT Tue Jul 6 2021 LEZ040-041-061700- /O.NEW.KBUF.SC.Y.0057.210706T0855Z-210706T2200Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 455 AM EDT Tue Jul 6 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 20 knots. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...Until 6 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ JLA
2 follow-up statements
681 WHUS71 KBUF 061405 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1005 AM EDT Tue Jul 6 2021 LEZ040-041-062200- /O.CON.KBUF.SC.Y.0057.000000T0000Z-210706T2200Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 1005 AM EDT Tue Jul 6 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 20 knots. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...Until 6 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
456 WHUS71 KBUF 062152 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 552 PM EDT Tue Jul 6 2021 LEZ040-041-062300- /O.CAN.KBUF.SC.Y.0057.000000T0000Z-210706T2200Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 552 PM EDT Tue Jul 6 2021 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and waves will remain a bit elevated this evening but will gradually subside as we head into tonight. $$ Reynolds
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Jul 6, 2:19 AM EDT, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 6, 2:19 AM EDT, 2 hours 36 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 219 AM EDT Tue Jul 6 2021 .SYNOPSIS... Very warm and humid conditions will be with us through tonight. While some showers and thunderstorms will be possible during this period, especially across the North Country, widespread unsettled weather will hold off until Wednesday and Thursday. At that point, a weakly organized system passing through the region will offer some beneficial showers and thunderstorms. && .NEAR TERM /THROUGH TODAY/... A convectively enhanced shortwave over southern Ontario will push a warm front across the North Country early this morning. Strong to severe convection from this forcing continues to spread from eastern Lake Ontario into the eastern Lake Ontario region. Counties lining the south shore of Lake Ontario mainly from Monroe county eastward will see a few showers and thunderstorms even to the west of primary activity over eastern Lake Ontario region. An isolated shower or thunderstorm possible for parts of Buffalo Metro as well. The remainder of western New York will be shrouded tonight by the cirrus blowoff from the storms. Later today, again another warm and humid day is anticipated with highs climbing into the 80s to near 90F in some locations. With dewpoints in the 60s near 70F, it will approach near heat advisory criteria again. However, with daytime temps only topping out around 90F, it seems heat index values may again stay just below 95F, but it will be close. Will continue to mention this in the HWO. The bigger concern will be the potential for SVR weather. A weakening cold front will push into the eastern Great lakes and then stall across our forecast area. That front, along with lake breeze boundaries, will become the focus for storms during the afternoon into the evening as another shortwave crosses from the Upper Great Lakes. KBUF profiles do show CAPE values climbing above +700J/KG but 0-6KM shear is rather paltry with only 15 to 20 knots. However, there is a small pocket of higher shear values and even better supportive thermal profiles across the S. Tier into the Finger Lakes region. For this reason, SPC has placed parts of our area in a Marginal Risk, along with a small portion in a Slight Risk across the S. Tier. && .SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/... Shower and thunderstorm coverage will wane moving into Tuesday night as the weak shortwave continues moving off to the southeast and more zonal flow is established aloft. With the frontal boundary in close proximity, rain chances will linger through the night. Mostly dry conditions will be short-lived especially across western NY as another fast moving shortwave looks to clip the area by early Wednesday morning. Overnight low temperatures will mostly settle in the mid to upper 60s, warmer closer to the immediate lakeshores where a few low 70s are possible. Conditions will slowly deteriorate through the day Wednesday. As an upper level shortwave trough to the west pivots across the Great Lakes, the previously stalled frontal boundary will begin its southward descent towards the northern portion of the area by the morning. Instability will increase across the entire area as dewpoints climb into the mid to upper 60s, with MLCAPE values possibly exceeding 2000J/kg by the afternoon. Though the ingredients for some stronger storms will be in place, they may be relatively displaced from one another, which may inhibit the development of severe activity. Current model forecasts shore more favorable deep layer shear profiles on the order of 30-40kts closer the North Country, but with somewhat poorer low/mid level lapse rates and moisture content. With the exception of far southwestern Chautauqua County, the entire area is in a 'Marginal Risk' for severe weather as per SPC. If the aforementioned ingredients align more with one another, an upgrade to the 'Slight Risk' category for parts of the area can't be entirely ruled out, especially for the northern portions of the area. The influence of the boundary will also impact high temperatures on Wednesday... with a North-South temperature gradient featuring low to mid 80s across the Southern Tier, to low 70s found in the far reaches of the North Country. A weak surface low will then track northeast across the Ohio Valley ahead of the longwave trough axis over the Western Great Lakes Wednesday night. The front will continue to fall back south over the area, with showers and some embedded thunderstorms continuing right through Thursday night. Though warm air aloft hanging aloft should greatly inhibit stronger thunderstorm development, extra moisture content from Tropical Storm Elsa moving northeast along the Atlantic seaboard may produce some heavier periods of rain throughout the day Thursday as dewpoints climb back into the mid to upper 60s. Temperatures Wednesday and Thursday night will generally be in the low 60s, cooler in the North Country with 50s on the higher terrain. Highs on Thursday will be in the low to mid 70s, cooler in the 60s on the Tug Hill. && .LONG TERM /FRIDAY THROUGH MONDAY/... A trough will be overhead of the Northeastern United States heading into Friday night. Said trough will have and continue to allow a few shortwaves to pass through. Additionally to start the period, Tropical Storm Elsa will be engulfed into the main wave. Translating the upper air pattern to the lower levels, the surface low (associated with a shortwave trough) that crossed the area Thursday and Thursday night will be placed across the White Mountains Friday morning. Meanwhile, Tropical Storm Elsa will re-enter the Atlantic Friday as a extratropical storm, per model guidance cyclone phase space diagrams and deepen, due to a transition of energy from the low to its north. Therefore Friday, expect a chance of showers across the region with the best chances occurring across the eastern most areas of the region. The now extratropical storm will then move northeast Friday night into Saturday, allowing for a short period of quiet weather due to some brief ridging aloft. Another shortwave will then enter the picture Saturday, which will act to pull the main longwave trough east. This is where the model guidance becomes split, where the ECMWF is quicker to pull east the later half of the weekend into the early portions of next week. If this scenario comes into fruition, expect a drier end of the weekend and start to the new work week. Right now, the forecast is more on the cautious and pessimistic side keeping a chance for showers each day. Temperatures will range in the upper 70s to low 80s late this week and into early next week, with an ever so slight warming trend from day to day. && .AVIATION /06Z TUESDAY THROUGH SATURDAY/... Early this morning, upstream shortwave trough and W-E oriented frontal boundary will drop across Lake Ontario then stall over WNY. This feature will bring showers and thunderstorms with accompanying MVFR conditions to east of Lake Ontario through 08z, before diminishing. Light winds abundant low-level moisture may lead to some fog at KART through daybreak even after the rain ends. VFR elsewhere with just a small chance of a shower at KBUF and KROC next couple hours. Later today, mainly VFR weather is anticipated, although thunderstorms will be possible over the Southern Tier and Finger Lakes region. Outlook... Tuesday night...Mainly VFR but with scattered -TSRA. Wednesday and Thursday...VFR to MVFR with scattered to likely pops for showers and thunderstorms. Friday...Generally VFR with a low chc for showers. Saturday...VFR. A chance of showers over the far west. && .MARINE... A frontal boundary moving south across Lake Ontario will then stall across WNY later today. Winds will stay at a gentle breeze so no Small Craft Advisory conditions are expected. The front will support some strong showers and thunderstorms though, mainly early this morning over central and eastern Lake Ontario, then again late this afternoon into early this evening over western sections of Lake Ontario and possibly over Lake Erie. Primary hazards with the storms will be gusty winds, heavy downpours and small hail. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...AR/RSH NEAR TERM...AR/JLA/RSH SHORT TERM...PP LONG TERM...EAJ AVIATION...AR/JLA/RSH MARINE...AR/JLA/RSH
Hazardous weather outlook, Jul 5, 2:35 PM EDT, 14 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 235 PM EDT Mon Jul 5 2021 NYZ001>008-010>014-019>021-085-061845- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 235 PM EDT Mon Jul 5 2021 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...This afternoon and tonight. The combination of heat and increasing humidity levels will bring elevated heat index values with near advisory levels of 95F inland across the Genesee Valley and Finger Lakes region. Tonight, a cold front will approach and then move into the Lower Lakes with increasing chances for storms. The best chance to see a storm will be just south and east of Lake Ontario. A Marginal Risk for severe thunderstorms has been issued with the main threat damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Combined heat and humidity will again push heat index values near advisory levels of 95F Tuesday across parts of the Lake Plains, Genesee Valley, and into Finger Lakes region. Additionally, a stalled frontal boundary in combination with daytime heating will lead to showers and thunderstorms across the region. A Slight Risk for a portion of the S. Tier into the western Finger Lakes has been issue for Tuesday with the potential for severe thunderstorms in the afternoon and evening with the main threat damaging wind gusts. Wednesday, another round of showers and thunderstorms will be possible. SPC has place our area in a Marginal Risk for Severe storms with damaging winds as the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-061845- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 235 PM EDT Mon Jul 5 2021 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This afternoon and tonight. Tonight, a cold front will approach and then move into the Lower Lakes with increasing chances for storms. The best chance to see a storm will be over Lake Ontario and the Saint Lawrence River Valley. A Marginal Risk for severe thunderstorms has been issued with the main threat damaging wind gusts. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A stronger system approaches the Lower Lakes Wednesday with another round of storms. A Marginal Risk for severe thunderstorms has been issued for Wednesday afternoon and evening with the main threat damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jul 6, 1:54 AM EDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Buffalo NY
154 AM EDT Tue Jul 6 2021
NYZ005>008-060700-
Jefferson-Oswego-Lewis-Northern Cayuga-
154 AM EDT Tue Jul 6 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
JEFFERSON...SOUTHERN LEWIS...CAYUGA AND OSWEGO COUNTIES...
At 153 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles northwest of Redfield to near
Lysander. Movement was southeast at 35 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Fulton, Pulaski, Central Square, Redfield, Selkirk Shores State Park,
Highmarket, Mexico Point State Park, Battle Island State Park,
Brewerton, Hastings, Volney, Richland, Constantia, West Monroe,
Palermo, New Haven, Phoenix, Ira, Minetto and Mexico.
This includes Interstate 81 between exits 32 and 37.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
LAT...LON 4342 7553 4348 7581 4333 7589 4332 7586
4315 7588 4320 7608 4327 7620 4322 7619
4320 7621 4324 7627 4322 7626 4320 7627
4323 7631 4323 7648 4315 7647 4327 7670
4377 7589 4357 7522
TIME...MOT...LOC 0553Z 295DEG 32KT 4367 7591 4326 7655
JLASpecial weather statement, Jul 6, 2:42 AM EDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Buffalo NY
242 AM EDT Tue Jul 6 2021
NYZ006-060730-
Oswego-
242 AM EDT Tue Jul 6 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN OSWEGO COUNTY...
At 241 AM EDT, a strong thunderstorm was located over Fulton, moving
east at 45 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Fulton, Central Square, Battle Island State Park, Hastings, Volney,
Constantia, West Monroe, Palermo, Phoenix, Minetto, Williamstown,
Cleveland, Parish, South Hannibal, Amboy Center, Pennellville,
Mallory, Gayville, Hinmansville and Granby Center.
This includes Interstate 81 between exits 32 and 33.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4347 7582 4333 7589 4332 7586 4315 7588
4320 7604 4320 7608 4323 7610 4327 7620
4324 7621 4322 7619 4320 7622 4324 7627
4321 7626 4320 7628 4323 7631 4323 7648
4326 7648 4326 7655 4339 7655
TIME...MOT...LOC 0641Z 269DEG 37KT 4331 7643
ThomasThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 9:12 PM EDT | Special Marine Warning | BUF | 53 min | |
| Jul 5, 9:25 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson | 65 min |
| Jul 6, 12:26 AM EDT | Special Marine Warning | BUF | 94 min | |
| Jul 6, 1:53 AM EDT | Special Marine Warning | BUF | 52 min | |
| Jul 6, 1:54 AM EDT | Special Weather Statement | BUF | Oswego | 66 min |
| Jul 6, 2:42 AM EDT | Special Weather Statement | BUF | Oswego | 48 min |
| Jul 6, 10:42 AM EDT | Special Weather Statement | BUF | Genesee | 48 min |
| Jul 6, 10:51 AM EDT | Special Weather Statement | BUF | Chautauqua | 39 min |
| Jul 6, 11:24 AM EDT | Special Weather Statement | BUF | Genesee | 51 min |
| Jul 6, 11:32 AM EDT | Severe Thunderstorm Warning | BUF | Genesee, Livingston, Monroe, Ontario, Orleans | 43 min |
| Jul 6, 11:55 AM EDT | Special Weather Statement | BUF | Monroe | 35 min |
| Jul 6, 12:00 PM EDT | Severe Thunderstorm Warning | BUF | Monroe, Wayne | 45 min |
| Jul 6, 12:03 PM EDT | Special Marine Warning | BUF | 57 min | |
| Jul 6, 12:21 PM EDT | Severe Thunderstorm Warning | BUF | Monroe, Ontario, Wayne | 54 min |
| Jul 6, 12:29 PM EDT | Severe Thunderstorm Warning | BUF | Allegany | 32 min |
| Jul 6, 12:42 PM EDT | Severe Thunderstorm Warning | BUF | Allegany | 63 min |
| Jul 6, 12:48 PM EDT | Special Weather Statement | BUF | Niagara | 57 min |
| Jul 6, 1:03 PM EDT | Special Weather Statement | BUF | Cayuga | 27 min |
| Jul 6, 1:10 PM EDT | Special Weather Statement | BUF | Oswego | 50 min |
| Jul 6, 1:36 PM EDT | Severe Thunderstorm Warning | BUF | Oswego | 27 min |
| Jul 6, 1:48 PM EDT | Special Weather Statement | BUF | Erie | 57 min |
| Jul 6, 2:16 PM EDT | Flash Flood Warning | BUF | Erie | 3 hr |
| Jul 6, 3:52 PM EDT | Special Weather Statement | BUF | Monroe | 23 min |
| Jul 6, 4:26 PM EDT | Special Weather Statement | BUF | Wayne | 34 min |
| Jul 6, 4:52 PM EDT | Special Weather Statement | BUF | Erie | 38 min |
| Jul 6, 6:55 PM EDT | Special Weather Statement | BUF | Erie | 35 min |
| Jul 6, 7:29 PM EDT | Special Weather Statement | BUF | Wyoming | 46 min |
Nearby
Small Craft Advisories in New York, 2021Every small craft advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.